MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ECHELON CONTOUR W/ BLUE RELOAD; STAPLE, IMPLANTABLE
Catalog Number GCS40B
Medical Device Problem Codes Failure to Cut (2587); Material Integrity Problem (2978)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an unknown procedure the surgeon had issues with a contour stapler and reload.The tech stated when he went to load the stapler, he was using the reload with the clear plastic piece on the end.It was not the updated reload with the yellow plastic piece.He stated that he removed the red safety from the reload first and then loaded the stapler with the reload.He said when he was loading the stapler that the clear plastic piece came off of the reload which is how he thought the device worked.When the surgeon fired the stapler, the stapler deployed staples, however the device did not cut.The staff opened up another like device and reload and had to fire the second device below the current staple line.The staff stated that when the surgeon went to size the patient with the sizers, that the surgeon went through the bowel and the patient ended up having to have a colostomy.
 
Additional Manufacturer Narrative
(b)(4).Date sent 5/13/2024.D4 batch # unk.B3: only event year known: 2024.H6: health effect ¿ clinical code gastrointestinal system (e10).An analysis of the product could not be performed since a physical sample was not received for evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product is received at a later date, the investigation will be updated as applicable.No lot number was provided therefore a device history could not be done.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 7/3/2024.Additional information was requested, and the following was obtained: was the anvil still attached to the reload before firing? yes.Does the tech always remove the red retainer cap before loading as it is not recommended in the ifu: not usually, but during this particular case he did.He stated another tech was having issues loading the stapler so he stepped in to help.He mentioned because of the difficulties, he thought removing the red retaining pin may have helped with inserting the reload into the stapler.Was this the first firing of the gun? no it was the second firing.The surgeon made the first firing and decided he needed to go lower and needed to make another firing below the first staple line.Was it confirmed that the anvil portion of the cartridge was in the proper position before the firing? yes.Was the distal transaction in one or multiple firings.Was the device difficult to close? no.Was the tissue usually thick- he said the patients tissue was very thin and friable was the dilator through the anus or the proximal colon prior to forming the anastomosis? yes.Can we please confirm the product codes (we have cr40g and gcs40b)? yes.What is the surgeons and techs experience with the contour device? 13+ years.Added infomation: he said thinking back on it he wasn¿t actually sure if the clear piece came off of the anvil.He stated he recalls that he thinks it was actually in tact and that the piece just seemed flimsy while he was trying to load the stapler.

Brand Name
ECHELON CONTOUR W/ BLUE RELOAD
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key19305463
Report Number3005075853-2024-03562
Device Sequence Number7351773
Product Code GDW
UDI-Device Identifier10705036027515
UDI-Public10705036027515
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K200420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGCS40B
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/06/2024
Supplement Date Received by Manufacturer07/03/2024
Initial Report FDA Received Date05/13/2024
Supplement Report FDA Received Date07/03/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CR40G
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown